Previous Articles    

A NEW BOUNDARY CONDITION FOR RATE-TYPE NON-NEWTONIAN DIFFUSIVE MODELS AND THE STABLE MAC SCHEME

Kun Li1, Youngju Lee2, Christina Starkey2   

  1. 1. BGP R & D Center, CNPC, Beijing 100871, China;
    2. Department of Mathematics, Texas State University, San Marcos, TX 78666 USA
  • Received:2015-08-17 Revised:2016-02-18 Online:2018-07-15 Published:2018-07-15
  • Supported by:

    The research of the second author was supported in part by NSF-DMS 1358953 and American Chemical Society PRF# 57552-ND9.
    The authors thank Professors Michael Graham, Chun Liu, and Yong-Lak Joo for helpful discussions and encouragement. Lee has been supported in part by NSF-DMS 1358953 and American Chemical Society PRF# 57552-ND9.

Kun Li, Youngju Lee, Christina Starkey. A NEW BOUNDARY CONDITION FOR RATE-TYPE NON-NEWTONIAN DIFFUSIVE MODELS AND THE STABLE MAC SCHEME[J]. Journal of Computational Mathematics, 2018, 36(4): 605-626.

We present a new Dirichlet boundary condition for the rate-type non-Newtonian diffusive constitutive models. The newly proposed boundary condition is compared with two such well-known and popularly used boundary conditions as the pure Neumann condition[1] and the Dirichlet condition by Sureshkumar and Beris[2]. Our condition is demonstrated to be more stable and robust in a number of numerical test cases. A new Dirichlet boundary condition is implemented in the framework of the finite difference Marker and Cell (MAC) method. In this paper, we also present an energy-stable finite difference MAC scheme that preserves the positivity for the conformation tensor and show how the addition of the diffusion helps the energy-stability in a finite difference MAC scheme-setting.

CLC Number: 

[1] W. Black, M. Graham, Slip, concentration fluctuations, and flow instability in sheared polymer solutions, Macromolecules, 34(2001), 5731-5733.

[2] R. Sureshkumar, A. Beris, Effect of artificial stress diffusivity on the stability of numerical calculations and the flow dynamics of time-dependent viscoelastic flows, Journal of Non-Newtonian Fluid Mechanics, 60(1995), 53-80.

[3] M.A. Hulsen, R. Fattal, R. Kupferman, Flow of viscoelastic fluids past a cylinder at high Weissenberg number:Stabilized simulations using matrix logarithms, Journal of Non-Newtonian Fluid Mechanics, 127(2005), 27-39.

[4] P. Wapperom, M. Renardy, Numerical prediction of the boundary layers in the flow around a cylinder using a fixed velocity field, Journal Non-Newtonian Fluid Mechanics, 125(2005), 35-48.

[5] M. Bajaj, M. Pasquali, J. Prakash, Coil-stretch transition and the breakdown of computations for viscoelastic fluid flow around a confined cylinder, Journal of Rheology, 52(2008), 197.

[6] J. Oldroyd, On the formulation of rheological equations of state, Proceedings of the Royal Society, A200(1950), 523-541.

[7] J. Oldroyd, Non-Newtonian effects in steady motion of some idealized elasto-viscous liquids, Proc. R. Soc. A, 245(1958), 278-297.

[8] P. Oliveira, Alternative derivation of differential constitutive equations of the oldroyd-b model type, Journal Non-Newtonian Fluid Mechanics, 160(2009), 40-46.

[9] R. Owens, T. Phillips, Computational Rheology, Imperial College Press, London, 2002.

[10] J. Barrett, E. Süli, Existence of global weak solutions to some regularized kinetic models of dilute polymers, SIAM Multiscale Modeling and Simulation, 6(2007), 506-546.

[11] T. Li, P. Zhang, Mathematical analysis of multi-scale models of complex fluids, Communications in Mathematical Sciences, 5(2007), 1-51.

[12] A.V. Bhave, R.C. Armstrong, R.A. Brown, Kinetic theory and rheology of dilute, nonhomogeneous polymer solutions, Journal of Chemical Physics, 95(1991), 2988-3000.

[13] J. Barrett, C. Schwab, E. Süli, Existence of global weak solutions for some polymeric flow models, Mathematical Models and Methods in Applied Sciences, 15(2005), 939.

[14] J. Barrett, E. Süli, Existence of global weak solutions to dumbbell models for dilute polymers with microscopic cut-off, Mathematical models and methods in applied sciences, 18(2008), 935-971.

[15] J. Barrett, E. Suli, Numerical approximation of corotational dumbbell models for dilute polymers, IMA Journal of Numerical Analysis, 29(2009), 937-959.

[16] P. Constantin, M. Kliegl, Note on global regularity for two-dimensional oldroyd-b fluids with diffusive stress, Archive for Rational Mechanics and Analysis, (2012), 1-16.

[17] A.W. El-Kareh, L. Leal, Existence of solutions for all deborah numbers for a non-newtonian model modified to include diffusion, Journal Non-Newtonian Fluid Mechanics, 33(1989), 257-287.

[18] A. Beris, B. Edwards, Thermodynamics of Flow Systems, with Internal Mocrostructure, Oxford Science Publication, 1994.

[19] A. El-Kareh, L. Gary Leal, Existence of solutions for all Deborah numbers for a non-Newtonian model modified to include diffusion, Journal of Non-Newtonian Fluid Mechanics, 33(1989), 257-287.

[20] C. Dimitropoulos, R. Sureshkumar, A. Beris, Direct numerical simulation of viscoelastic turbulent channel flow exhibiting drag reduction:effect of the variation of rheological parameters, Journal of non-newtonian fluid mechanics, 79(1998), 433-468.

[21] C. Dimitropoulos, R. Sureshkumar, A. Beris, R. Handler, Budgets of Reynolds stress, kinetic energy and streamwise enstrophy in viscoelastic turbulent channel flow, Physics of Fluids, 13(2001), 1016-1027.

[22] P. Ilg, E. DeAngelis, I. Karlin, C. Casciola, S. Succi, Polymer dynamics in wall turbulent flow, Europhysics Letters, 58(2002), 616-622.

[23] T. Min, J. Yoo, H. Choi, Effect of spatial discretization schemes on numerical solutions of viscoelastic fluid flows, Journal of non-newtonian fluid mechanics, 100(2001), 27-47.

[24] L.P. Cook, L.F. Rossi, Slippage and migration in models of dilute wormlike micellar solutions and polymeric fluids, Journal of Non-Newtonian Fluid Mechanics, 116(2004), 347-369.

[25] R.G. Larson, Flow-induced mixing, demixing, and phase transitions in polymeric fluids, Rheologica Acta, 31(1992), 497-520.

[26] G. Picard, A. Ajdari, L. Bocquet, F.M.C. Lequeux, Simple model for heterogeneous flows of yield stress fluids, Phys. Rev. E, 66(2002), 051501.

[27] L.F. Rossi, G. McKinley, L. Cook, Slippage and migration in Taylor-Couette flow of a model for dilute wormlike micellar solutions, Journal of Non-Newtonian Fluid Mechanics, 136(2006), 79-92.

[28] H. Yu, P. Zhang, A kinetic-hydrodynamic simulation of microstructure of liquid crystal polymers in plane shear flow, Journal Non-Newtonian Fluid Mechanics, 141(2007), 116-127.

[29] F. Greco, R.C. Ball, Shear-band formation in a non-newtonian fluid model with a constitutive instability, Journal of Non-Newtonian Fluid Mechanics, 69(1997), 195-206.

[30] P. Olmsted, O. Radulescu, C. Lu, Johnson-Segalman model with a diffusion term in cylindrical Couette flow, Journal of Rheology, 44(2000), 257.

[31] Black, William B. and Graham, Michael D., Slip, concentration fluctuations, and flow instability in sheared polymer solutions, Macromolecules, 34(2001), 5731-5733.

[32] R. Peyret, T. Taylor, Computational Methods for Fluid Flow, Springer Series in Computational Physics, 1983.

[33] M. Griebel, T. Dornseifer, T. Neunhoeffer, Numerical Simulation in Fluid Dynamics:a Practical Introduction, SIAM, 1997.

[34] S. Berti, A. Bistagnino, G. Boffetta, A. Celani and S. Mussacchio, Advances in Turbulence XI, Spring-Verlag, 2008.

[35] C.Y.D. Lu, P. Olmsted, R. Ball, Effects of nonlocal stress on the deformation of shear banding flow, Phys. Rev. Lett., 24(2000), 642-645.

[36] R. Bird, C. Curtiss, R. Armstrong and O. Hassager, Dynamics of Polymeric Liquids, Volume 2:Kinetic Theory, Weiley Interscience, New York, 1987.

[37] A. Peterlin, Hydrodynamics of macromolecules in a velocity field with longitudinal gradient, Journal of Polymer Science Part B:Polymer Letters, 4(1966), 287-291.

[38] M. Chilcott, J. Rallison, Creeping flow of dilute polymer solutions past cylinders and spheres, Journal of Non-Newtonian Fluid Mechanics, 29(1988), 381-432.

[39] Y.J. Lee, Modeling and Simulations of Non-Newtonian Fluid Flows, PhD Thesis, The Pennsylvania State University, 2004.

[40] Y.J. Lee, J. Xu, New formulations, positivity preserving discretizations and stability analysis for non-Newtonian flow models, Computer Methods in Applied Mechanics and Engineering, 195(2006), 1180-1206.

[41] Y.J. Lee, J. Xu, C. Zhang, Stable finite element discretizations for non-Newtonian flow models:Applications to viscoelasticity, Handbook of Numerical Analysis Vol. 16, Numerical Methods for Non-Newtonian Fluids Vol. 16, (2009).

[42] H. Abou-Kandil, G. Freiling, V. Ionescu, G. Jank, Matrix Riccati Equations:In Control and Systems Theory, Birkhauser, 2003.

[43] S. Kesavan, Topics in Functional Analysis and Applications, John Wiley & Sons, 1989.

[44] P. Stewart, N. Lay, M. Sussman, M. Ohta, An improved sharp interface method for viscoelastic and viscous two-phase flows, Journal of Scientific Computing, 35(2008), 43-61.

[45] D.N. Arnold, Numerical Analysis of Differential Equations, University of Minnesota, 2009.

[46] W. E, J. Liu, Vorticity boundary condition and related issues for finite difference schemes, Journal of Computational Physics, 124(1996), 368-382(15).

[47] R. Fattal, R. Kupferman, Constitutive laws for the matrix-logarithm of the conformation tensor, Journal of Non-Newtonian Fluid Mechanics, 124(2004), 281-285.
[1] Jonas Bünger, Neeraj Sarna, Manuel Torrilhon. STABLE BOUNDARY CONDITIONS AND DISCRETIZATION FOR PN EQUATIONS [J]. Journal of Computational Mathematics, 2022, 40(6): 977-1003.
[2] Jie Yang, Guannan Zhang, Weidong Zhao. A FIRST-ORDER NUMERICAL SCHEME FOR FORWARD-BACKWARD STOCHASTIC DIFFERENTIAL EQUATIONS IN BOUNDED DOMAINS [J]. Journal of Computational Mathematics, 2018, 36(2): 237-258.
[3] Jiwei Zhang, Zhenli Xu, Xiaonan Wu, Desheng Wang. STABILITY ANALYSIS FOR NONLINEAR SCHRÖDINGER EQUATIONS WITH NONLINEAR ABSORBING BOUNDARY CONDITIONS [J]. Journal of Computational Mathematics, 2017, 35(1): 1-18.
[4] Qian Zhang, Ran Zhang. A WEAK GALERKIN MIXED FINITE ELEMENT METHOD FOR SECOND-ORDER ELLIPTIC EQUATIONS WITH ROBIN BOUNDARY CONDITIONS [J]. Journal of Computational Mathematics, 2016, 34(5): 532-548.
[5] Kwangil Kim, Yonghai Li. CONVERGENCE OF FINITE VOLUME SCHEMES FOR HAMILTON-JACOBI EQUATIONS WITH DIRICHLET BOUNDARY CONDITIONS [J]. Journal of Computational Mathematics, 2015, 33(3): 227-247.
[6] V. Thomée, A.S. Vasudeva Murthy. FINITE DIFFERENCE METHODS FOR THE HEAT EQUATION WITH A NONLOCAL BOUNDARY CONDITION [J]. Journal of Computational Mathematics, 2015, 33(1): 17-32.
[7] Malte Braack, Piotr Boguslaw Mucha. DIRECTIONAL DO-NOTHING CONDITION FOR THE NAVIER-STOKES EQUATIONS [J]. Journal of Computational Mathematics, 2014, 32(5): 507-521.
[8] Benyu Guo, Tao Sun, Chao Zhang. SPECTRAL AND SPECTRAL ELEMENT METHODS FOR HIGH ORDER PROBLEMS WITH MIXED BOUNDARY CONDITIONS [J]. Journal of Computational Mathematics, 2014, 32(4): 392-411.
[9] Wensheng Zhang, Eric T. Chung, Chaowei Wang. STABILITY FOR IMPOSING ABSORBING BOUNDARY CONDITIONS IN THE FINITE ELEMENT SIMULATION OF ACOUSTIC WAVE PROPAGATION [J]. Journal of Computational Mathematics, 2014, 32(1): 1-20.
[10] Rikard Ojala. A ROBUST AND ACCURATE SOLVER OF LAPLACE’S EQUATION WITH GENERAL BOUNDARY CONDITIONS ON GENERAL DOMAINS IN THE PLANE [J]. Journal of Computational Mathematics, 2012, 30(4): 433-448.
[11] Xiaonan Wu, Jiwei Zhang. HIGH-ORDER LOCAL ABSORBING BOUNDARY CONDITIONS FOR HEAT EQUATION IN UNBOUNDED DOMAINS [J]. Journal of Computational Mathematics, 2011, 29(1): 74-90.
[12] Kaj Nyströ, m, Thomas Ö, nskog. WEAK APPROXIMATION OF OBLIQUELY REFLECTED DIFFUSIONS IN TIME-DEPENDENT DOMAINS [J]. Journal of Computational Mathematics, 2010, 28(5): 579-605.
[13] Xianmin Xu and Zhiping Li. A POSTERIORI ERROR ESTIMATES OF A NON-CONFORMING FINITE ELEMENT
METHOD FOR PROBLEMS WITH ARTIFICIAL BOUNDARY CONDITIONS
[J]. Journal of Computational Mathematics, 2009, 27(6): 677-696.
[14] Chunxiong Zheng . APPROXIMATION, STABILITY AND FAST EVALUATION OF EXACT ARTIFICIAL BOUNDARY CONDITION FOR THE ONE-DIMENSIONAL HEAT EQUATION [J]. Journal of Computational Mathematics, 2007, 25(6): 730-745.
[15] Thomas Hagstrom, Stephen Lau. RADIATION BOUNDARY CONDITIONS FOR MAXWELL'S EQUATIONS: A REVIEW OF ACCURATE TIME-DOMAIN FORMULATIONS [J]. Journal of Computational Mathematics, 2007, 25(3): 305-336.
Viewed
Full text


Abstract